Health Information Management

Q&A: Identifying principal diagnosis for possible adverse effect

CDI Strategies, June 6, 2013

Want to receive articles like this one in your inbox? Subscribe to CDI Strategies!

Q: We recently had a difficult case regarding a query for acute renal failure. Here is the scenario:

An 80-year-old woman came into the emergency room (ER) because she ran into the bumper of a car while driving her electric scooter and sustained a laceration to her leg. She had a history of mechanical valve replacement years ago, and a history of liver disease. Although she had been on 1 milligram (mg) of Coumadin three times a week, she had been to her doctor the day before. He noted her International Normalized Ratio (INR) was 7, and stopped her Coumadin.
 
In the ER, they sutured her laceration. Her blood work shows her INR at 9, partial thromboplastin time (PTT) 97.  She continued to bleed from the laceration and was admitted for administration of fresh frozen plasma (FFP). Her hematocrit (Hct) on admission was 27 as well, so she ended up getting packed red blood cells (PRBC). Her liver enzymes were also elevated on admission. 
Sadly the woman developed acute-on-chronic liver failure and died. The discharge summary states acute-on-chronic liver failure. 
 
We are having trouble identifying the principal diagnosis. Our coders insist the laceration is but the physician states on admission “history of liver dysfunction and the progress notes say “liver cirrhosis.”
If the attending physician consults a nephrologist for renal insufficiency, and the consulting physician documents acute renal failure; does the attending have to restate acute renal failure in the discharge summary?  The attending was been otherwise silent about the diagnosis.
 
A: According to the Uniform Hospital Discharge Data Set (UHDDS) Guidelines, the principal diagnosis is the condition after study that occasioned the admission. In this instance, without seeing the complete record, I believe some documentation might be missing.
 
I would be interested in knowing from a documentation improvement standpoint (especially in light of new guidelines for ICD-10-CM reporting) as well as from a clinical one, if she was taking the Coumadin as prescribed.
 
She was treated in the ER for the laceration. Typically, a patient would not be admitted as an inpatient for such a wound, so I disagree with the idea that she was admitted for the laceration. The laceration was treated and resolved in the outpatient setting (e.g., the ER), but her continued bleeding is what necessitated an inpatient admission. Since the condition after study that occasioned the admission is the principal diagnosis, we need to determine the cause of the bleeding. 
 
Although she experienced a trauma, she was bleeding more than normally would occur with this type of trauma and the bleeding continued despite treatment of the laceration. The question becomes why was she bleeding so profusely that it continued even after repair of the laceration? What is the relationship between her profuse bleeding and Coumadin, if any? If there is a relationship, you would need to know if she was having an adverse effect or poisoning secondary to Coumadin. 
 
There are sequencing guidelines regarding the adverse effect and poisoning due to medications. If the patient was taking the Coumadin correctly and it was correctly prescribed, this is an adverse effect. The manifestation of the Coumadin toxicity would be the principal diagnosis followed by a code to capture the cause of the adverse effect. If she wasn't taking the medication as prescribed (e.g., continued to take the medication despite being instructed to stop taking it, resulting in toxicity) then that would be a poisoning. The sequencing of a poisoning is the reverse of coding an adverse effect. The poisoning is the first listed or principal diagnosis followed by the manifestation. However, this relationship cannot be assumed. The provider must clearly document the relationship between the bleeding and proper or improper use of Coumadin.  
 
If the acute liver failure was present on admission and the result of the adverse effect of Coumadin then the acute liver failure would be the first listed or principal diagnosis followed by the relevant adverse effect code. If it was poisoning secondary to anticoagulant, then that diagnosis would be the principal diagnosis followed by the acute liver failure.
 
Unfortunately, I'm not sure there is enough or the right documentation to be sure of the principal diagnosis, but I hope that working through the thought process helps.
 
Editor’s Note: Cheryl Ericson, MS, RN, CCDS, CDIP, AHIMA Approved ICD-10-CM/PCS Trainer, CDI Education Director for HCPro Inc., answered this question which was originally published on the ACDIS Blog. Contact her at cericson@hcpro.com. For information regarding CDI Boot Camps offered by HCPro visit www.hcprobootcamps.com/courses/10040/overview.



Want to receive articles like this one in your inbox? Subscribe to CDI Strategies!

Most Popular